General Question

Derrick545's avatar

Is it really possible for antidepressants to cause depression to worsen?

Asked by Derrick545 (73 points ) February 18th, 2014

I think my med’s, Abilify and kind of the Wellbutrin are causing me to feel a million times worse. Is this normal or very unusual?

Observing members: 0 Composing members: 0

20 Answers

johnpowell's avatar

My sister takes a few anti-depression and anti-social type meds. She has used them for over a decade and requires constant tweaking of the dosages. If you are on your initial dosage you are probably taking the wrong amount.

Judi's avatar

It is not an exact science and works differently with different people. Talk to your doctor. You may need an adjustment. Don’t change anything unless you are working with your doctor.

JLeslie's avatar

Very possible. Talk to your doctor and listen to your body. Try a new med if you believe medication is necessary.

Bill1939's avatar

Diagnosed bipolar (though I had never experienced manic episodes), my psychiatrist tried numerous combinations of antidepressants over two years that only increased my depression. In discussions with the psychologist who worked with the doctor, I came to conclude that I might have ADHD. However, the psychiatrist insisted his diagnosis was correct and would not consider medications other than for depression.

At my insistence we gradually took me off all meds, and I stopped seeing both the psychiatrist and psychologist. For the next few months I felt more “normal” than I had in years but sadly my depression gradually returned. As I had before seeking help, I continue to manage my emotional reactions as best I can using rational intervention.

Cruiser's avatar

Antidepressant meds take time to regulate and that said it is a trial and error process that can take many months to find the right balance of meds for you. I am not a doctor and only conveying information we obtained from consultations with my sons psychiatrist and his own experience with the meds he takes. Make sure you talk to your prescribing doctor on a regular basis until things level out for you. I was also told it is not a good thing to just stop taking them either.

keobooks's avatar

Abilify isn’t an antidepressant. It’s a mood stabilizer, The most common side effects are restlessness, constipation and insomnia. It can also make you gain weight. The Welbutrin is more likely to be causing you problems. It can make depression worse—especially if you are bi-polar.

Coloma's avatar

I’m not a fan of using antidepressants unless there is some sort of proven chemical imbalance in ones brain. I would talk to your doctor and re-evaluate your meds. Yes, I tried Paxil some years ago and it was a horrible experience for me and I know someone whose depressed father killed himself on an antidepressant during a time of grieving some years ago. His suicide note said that the drugs were making him feel like dying, and sadly, he shot himself.

These medications can be quite dangerous and certainly over prescribed IMO.
I think trying other methods to cope with depression and leaving the drugs as a last resort is the best way to go.

keobooks's avatar

Coloma: He mentions in another question that he’s (or she? sorry if I’m wrong) is in an assisted living center for depression. Most likely he actually needs them in this situation.

I had a bad experience on Paxil too. It’s not prescribed very often any more, btw.

Coloma's avatar

@keobooks Duly noted. :-) Yeah, I am not disputing that these drugs can help some people, some of the time but they are not a magic fix and are often dangerous and exacerbate depression in sensitive individuals. I took the Paxil during a bad divorce situation and clearly it had a terrible effect on my brain chemistry. Situational depression is not the same as organic brain issues, agreed.

keobooks's avatar

Paxil greatly exaggerated an almost unnoticeable facial tic of mine. After a few weeks on it, I noticed the front of my shirt was wet. It turned out I was contorting my face and spitting down the front of my shirt and I didn’t even notice. I watched myself in the mirror and it was scary. I looked like the main character in Slingblade when he’s heavy on his anti-psychotic meds.

Coloma's avatar

@keobooks Yes! I developed a tic I had never had! My eye would twitch, it was horrible. Whatever reaction I had was 50 times worse than the original depression. Awful expereince, just awful.

gorillapaws's avatar

Yes some meds can make things worse for some people. Everyone’s brain chemistry is different and different meds work differently on different people. Get an appointment with your MD ASAP to discuss changing your meds or dosages. There is a lot of trial and error with getting the right balance of psychoactive meds.

redhen4's avatar

I took Paxil several years ago – wanted to kill myself and everyone around me. BAD STUFF.

I take Welbutrin and Lamictal. Was taking Abilify till a month ago. Stopped taking it, didn’t feel like it was helping, just made things worse. I was only on 5mg. On it I felt a kinda zombie effect, off it I’m feeling, or at least I choke up when I read heartfelt stories of dogs or cats on FB.

BTW, I was diagnosed Bipolar II about 5 years ago. Many different combinations of drugs, raise and lower doses. Still not liking how I feel. Before that I was on different antidepressants. They’d work a year or so, then stop and I’d switch to something else. That was part of their reasoning for labeling me Bipolar II. I have not had manic episodes. Or if I have they aren’t very manic, more mild manic.

Hawaii_Jake's avatar

@Derrick545 I answered your other question as well. I have bipolar disorder type 1. I took Abilify for many years, and I continue to take Wellbutrin along with a drug newly approved for bipolar called Latuda. It’s working at the moment.

I am a Hawaii Certified Peer Specialist in mental health. I am trained to work with others like you and me with mental illness learn to manage some symptoms and improve the quality of life.

I applaud you for reaching out to this forum for support in your search for a treatment that will help. Keep reaching out.

Here’s what’s currently working for me:

1. Taking a few different medications like Latuda and Wellbutrin and something to help me sleep.

2. Following my WRAP on a daily basis.

3. Getting a little light exercise. I walk over 2 miles about 2 or 3 times each week.

4. Staying connected with other people. Right now, I have a daughter living with me, and she keeps me socially active.

I don’t know if any of that will work for you, but you might think about some of the ideas.

Finally, I suggest to everyone I know with a mental illness to do one nice thing for yourself each day. When I was in the depths of a depressive episode, my one nice thing would sometimes be as simple as brushing my teeth. When I’m feeling better, my one nice thing is a walk in a beautiful park. Your one nice thing is totally up to you. I wish you the best of luck.

Hawaii_Jake's avatar

I left out one important point in what’s currently working for me:

5. I go to psycho-therapy. I have a good therapist I trust explicitly, and I tell her everything that is going on in my life. We have worked through some difficult things together, and her help is invaluable.

Shut_Yo_Mouth's avatar

A poison only differs from a medication in the acuteness of it’s side affects.
A medication is a poison with desireable side affects

Shut_Yo_Mouth's avatar

it’s much like extrapyramidal symptoms. Everything used to treat it also has the potential to cause it. And vice-versa. But now lets move on to the GABAa receptor, or we can just talk about you. It’s supposed to be satirical and not rude

Bill1939's avatar

I Speak only from my personal experience with antidepressants. I have been prescribed many such drugs and they all have intensified my depression.

keobooks's avatar

Depression isn’t just “feeling sad”. It’s a damper on all of your emotions so you aren’t capable of having deeper feelings. There’s a numbness about it. I think many people experience sadness as their first real emotion when they start to come out of depression.

Shut_Yo_Mouth's avatar

well there’s a tipping point particularly with teens that initially* suicidal thought will worsen. I don’t know the psychopharmacology. But its was explained to me like this (which I have serious doubts about) “One starts to come out of depression and realizes the hole he’s dug, Numbness is replaced.” I’m not a specialist in the antidepressants. I could go on about neuroleptics in more detail. Side note to illustrate how bizarre these things are: one documented side affect of Abilify is compusive gambling.

Answer this question

Login

or

Join

to answer.

This question is in the General Section. Responses must be helpful and on-topic.

Your answer will be saved while you login or join.

Have a question? Ask Fluther!

What do you know more about?
or
Knowledge Networking @ Fluther